Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 121, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 7, 2002, 7:31 PM CDT for Cowley County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2002, 7:31 PM CDT (00:31 UTC)
- Expired
- May 7, 2002, 8:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Cowley County, KS
The radar
The Wichita radar (KICT), 81 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -642 J/kg
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 480 m²/s²
- 0-3 km storm-relative helicity
- 729 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 080031 SVRICT KSC035-080100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 731 PM CDT TUE MAY 7 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COWLEY COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 800 PM CDT. * AT 731 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHEAST OF CAMBRIDGE...OR ABOUT 33 MILES SOUTHEAST OF EL DORADO...MOVING EAST AT 35 MPH. THIS REPLACES THE TORNADO WARNING PREVIOUSLY ISSUED FOR THE WARNED AREA. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR COWLEY COUNTY UNTIL 800 PM CDT. LAT...LON 3748 9671 3701 9674 3701 9654 3747 9652 /COX NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:15 PM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, May 7, 3:15 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 315 PM CDT TUE MAY 7 2002 FCST FOCUS ON CONVECTION TONIGHT THROUGH TOMORROW NIGHT...ALONG WITH TEMPS. LATEST SURFACE MAP SHOWS ELONGATED SFC LOW ACROSS THE OK PANHANDLE. GREATEST 3 HR PRESSURE FALLS ARE LOCATED ACROSS EASTERN NEB...AND THIS IS AIDING IN THE NORTHWARD MOVEMENT OF THE SYNOPTIC WARM FRONT WHICH IS NOW FROM NEAR RSL TO SLN WHERE CLEARING AND DESTABILIZATION IS OCCURRING. THE DRYLINE REMAINS STATIONARY FROM JUST EAST OF DDC THROUGH WESTERN OK. AN INTERESTING PROCESS OF WAA/THETAE ADVECTION WITHIN THE 800-700MB LAYER CONTINUES TO RELEASE ELEVATED INSTABILITY AND CONVECTION ACROSS CENTRAL OK/SOUTH CENTRAL KS. MEANWHILE...A DIFFUSE OUTFLOW BOUNDARY EXTENDED FROM SOUTH OF PARSONS TO NEAR WINFIELD. WATER VAPOR SUGGESTS THE PRESENCE OF A WEAK UPPER SPEED MAX ACROSS WEST TX WITH A STRONGER UPPER VORT CENTER ACROSS AZ. FOR TONIGHT...EXPECT THE ONGOING ELEVATED CONVECTION WITHIN THETAE AXIS TO PERSIST DUE TO ELEVATED INSTABILITY. THESE STORMS MAY BECOME SFC BASED ON THE WESTERN PERIPHERY BETWEEN DDC AND PRATT NEAR THE DRYLINE AFTER 4 PM. ANOTHER AREA OF EXPECTED DEVELOPMENT IS NEAR THE WARM FRONT FROM RSL TO SALINA. GREATEST RISK OF TORNADIC POTENTIAL APPEARS TO BE DEVELOPING ACROSS CENTRAL KS WHERE SUNSHINE WILL AID IN INCREASING LOW LEVEL CAPE. ANOTHER CONCERN IS HEAVY RAINS AND FLOODING POTENTIAL...THE WAVE ACROSS AZ COMBINED WITH DECENT UPPER JET DIV AND AMOUNT OF CAPE SHOULD ALLOW FOR SUSTAINED DEEP CONVECTION. AT THE MOMENT DO NOT ANTICIPATE ANY FLOOD HEADLINES SINCE ONLY A HANDFUL OF COUNTIES HAVE RECEIVED HEAVY RAINS RECENTLY...BUT WILL MONITOR. WEDS...STRONG UPPER WAVE ACROSS THE NORTHERN U.S. WILL DEEPEN PUSHING A COLD FRONT THROUGH THE CWA. DRY ADVECTION MAY INHIBIT LATE DAY CONVECTION ACROSS SOUTH CENTRAL AND CENTRAL KS...HOWEVER SE KS SHOULD REMAIN IN A WARM AND HUMID AIRMASS SO WILL KEEP HIGHER PRECIP CHCS HERE. WILL KEEP GOING TEMPS. BEST CHCS FOR ADDITIONAL TSTRMS APPEAR TO BE WEDS NIGHT EAST OF THE TURNPIKE SO HIGHEST POPS HERE. QUIET AND COOLER WX STILL LOOKS ON TAP THU/FRI...WITH ADDITIONAL RAIN POSSIBLE THIS WEEKEND. OVERALL ONLY CHANGE TO THE GOING FCST WILL BE TO LOWER MIN TEMPS MON/TUES. FCSTID =11 ICT 67 87 48 66 / 60 20 30 0 HUT 67 87 48 66 / 60 20 30 0 EWK 67 87 48 66 / 60 20 30 0 EQA 67 87 48 66 / 60 20 30 0 WLD 67 87 48 66 / 60 20 30 0 RSL 63 81 43 62 / 60 10 20 0 GBD 63 81 43 62 / 60 10 20 0 SLN 65 84 46 63 / 60 10 20 0 MPR 65 84 46 63 / 60 10 20 0 CFV 68 86 50 67 / 60 30 50 0 CNU 68 86 50 67 / 60 30 50 0 K88 68 86 50 67 / 60 30 50 0 .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:09 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 36 min |
| May 7, 7:21 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 54 min |
| May 7, 8:06 PM CDT | Flash Flood Warning | ICT | Wilson | 3 hr |
| May 7, 8:06 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 39 min |
| May 7, 8:15 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 45 min |
| May 7, 8:18 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery, Wilson | 57 min |
| May 7, 8:21 PM CDT | Flash Flood Warning | ICT | Neosho | 3 hr |
| May 7, 8:25 PM CDT | Flash Flood Warning | ICT | Chautauqua | 3 hr |
| May 7, 8:37 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 53 min |
| May 7, 8:43 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 62 min |
| May 7, 8:52 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 53 min |
| May 7, 9:02 PM CDT | Tornado Warning | ICT | Kingman | 58 min |
| May 7, 10:00 PM CDT | Tornado Warning | ICT | Kingman | 60 min |
| May 7, 10:20 PM CDT | Flash Flood Warning | ICT | Kingman | 3 hr |
| May 7, 10:23 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 67 min |
| May 7, 10:58 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 62 min |
| May 7, 11:28 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 62 min |
| May 7, 11:40 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 65 min |
| May 7, 11:47 PM CDT | Tornado Warning | ICT | Kingman | 28 min |
| May 7, 11:49 PM CDT | Tornado Warning | ICT | Kingman | 26 min |
| May 8, 12:13 AM CDT | Tornado Warning | ICT | Kingman | 62 min |
| May 8, 12:25 AM CDT | Flash Flood Warning | ICT | Sedgwick | 3 hr |
| May 8, 12:32 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 58 min |
| May 8, 1:01 AM CDT | Severe Thunderstorm Warning | ICT | Elk | 59 min |
| May 8, 1:19 AM CDT | Severe Thunderstorm Warning | ICT | Wilson | 56 min |
| May 8, 1:26 AM CDT | Flash Flood Warning | ICT | Wilson | 5 hr |
| May 8, 1:46 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 59 min |
| May 8, 1:56 AM CDT | Flash Flood Warning | ICT | Neosho | 4 hr |
| May 8, 2:18 AM CDT | Flash Flood Warning | ICT | Montgomery | 5 hr |
| May 8, 2:45 AM CDT | Flash Flood Warning | ICT | Labette | 4 hr |
| May 8, 3:01 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 59 min |
| May 8, 3:06 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 54 min |
| May 8, 3:08 PM CDT | Tornado Warning | ICT | McPherson | 52 min |
| May 8, 3:21 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 54 min |
| May 8, 3:26 PM CDT | Tornado Warning | ICT | Marion | 64 min |
| May 8, 3:32 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 58 min |
| May 8, 3:56 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 79 min |
| May 8, 4:01 PM CDT | Tornado Warning | ICT | Harper | 59 min |
| May 8, 4:10 PM CDT | Tornado Warning | ICT | Sedgwick | 50 min |
| May 8, 4:20 PM CDT | Tornado Warning | ICT | Marion | 40 min |
| May 8, 4:36 PM CDT | Tornado Warning | ICT | Chase | 39 min |
| May 8, 4:45 PM CDT | Tornado Warning | ICT | Sumner | 60 min |
| May 8, 4:47 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 58 min |
| May 8, 4:54 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 51 min |
| May 8, 4:54 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 66 min |
| May 8, 5:14 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 61 min |
| May 8, 5:31 PM CDT | Flash Flood Warning | ICT | Harper, Sumner | 6 hr |
| May 8, 5:40 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 65 min |
| May 8, 5:44 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 61 min |
| May 8, 6:01 PM CDT | Flash Flood Warning | ICT | Butler | 6 hr |
| May 8, 6:11 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 79 min |
| May 8, 6:31 PM CDT | Tornado Warning | ICT | Sumner | 44 min |
| May 8, 6:37 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 53 min |
| May 8, 6:43 PM CDT | Tornado Warning | ICT | Cowley | 62 min |
| May 8, 6:58 PM CDT | Flash Flood Warning | ICT | Cowley | 5 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.